Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Milwaukee, WI

June 30, 20184 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 30, 2018, 6:53 PM CDT for 4 counties in Wisconsin. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 6:53 PM CDT (23:53 UTC)
Expired
Jun 30, 2018, 7:30 PM CDT
In force
37 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, WI, Green Lake County, WI, Marquette County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 99 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:00 PM CDTTSTM WND DMGMontello, WITREES AND POWER LINES DOWN ALL OVER MARQUETTE COUNTY. TIME ESTIMATED FROM RADAR.
Jun 30, 7:05 PM CDTTSTM WND DMGPardeeville, WITOP HALF OF TREE DOWN. TIME ESTIMATED FROM RADAR. RELAYED VIA SOCIAL MEDIA.
Jun 30, 7:10 PM CDTTSTM WND DMGWyocena, WI3 REPORTS OF TREES DOWN IN WYOCENA. ONE REPORT OF TREES DOWN IN MARCELLON TOWNSHIP AND ONE REPORT IN FORT WINNEBAGO. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2313 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

223 
WUUS53 KMKX 302353
SVRMKX
WIC021-047-077-111-010030-
/O.NEW.KMKX.SV.W.0027.180630T2353Z-180701T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
653 PM CDT SAT JUN 30 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Green Lake County in south central Wisconsin...
  Northern Columbia County in south central Wisconsin...
  Marquette County in south central Wisconsin...
  Northeastern Sauk County in south central Wisconsin...

* Until 730 PM CDT.

* At 651 PM CDT, severe thunderstorms were located along a line
  extending from near Westfield to 6 miles northwest of Portage to 6
  miles southwest of West Baraboo, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Law enforcement.  These storms have a history of 
           producing tree damage, and winds measured between 50 and 
           60 MPH. 

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Baraboo, Portage, Wisconsin Dells, Berlin, Lake Delton,
  Pardeeville, Randolph, Montello, Markesan, West Baraboo, Westfield,
  Princeton, Green Lake, Cambria, Lawrence, Packwaukee, Manchester,
  Wyocena, North Freedom and Oxford.

People attending Concert in the Park in Portage should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4363 8889 4363 8901 4349 8901 4339 8998
      4364 8983 4364 8960 4398 8960 4398 8889
TIME...MOT...LOC 2351Z 259DEG 45KT 4395 8953 4363 8952 4339 8984 

HAIL...<.75IN
WIND...60MPH
 
$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:45 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 30, 6:45 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
645 PM CDT Sat Jun 30 2018

.UPDATE...Scattered t-storms moving into far western CWA with
sporadic strong winds and large hail just to the west. Wind gusts
up to 40 knots associated with outflow boundary from these storms
moving through Sauk, Iowa and Lafayette Counties. Severe weather
threat continues in the west this evening. Expect thunder threat
to continue in the west this evening, with a chance farther west,
possibly reaching eastern areas later this evening.

&&

.AVIATION(00Z TAFS)...Scattered t-storms will result in pockets
of lower visibility and ceilings overnight.

&&

.PREV DISCUSSION... (Issued 154 PM CDT Sat Jun 30 2018)

SHORT TERM...

Tonight and Sunday - Confidence...Medium
Convection likely to organize in more dynamical region well to
our west and in closer proximity to low level forcing with frontal
zone. The meso models show quite a bit of this activity may peel
in to especially the western cwa later this evening while Corfidi
vectors carry this more to the north of our area. The models show
that this activity may have a hard time holding together as it
outpaces the better dynamics which hold off to our west. Will have
a gradient in pops from northwest to southeast to account for the
uncertainty, but by and large any storms are expected to weaken
the deeper they traverse into the cwa. Given the premise that the
storms will weaken/dissipate with the main front well back to our
west into Sunday, we are going to extend the Excessive Heat
Warning for parts of our southeast to account for the warm
overnight temps through 10z and then with the expectation that
convective debris or any outflow modified air would lose influence
early, the potential is certainly there to heat up again before
the FROPA and additional storms (possibly severe) towards the
early to mid afternoon hours. Further headline adjustments likely
based on how the convective trends play out but for now wanted to
extend at least these southeast counties which would be least
affected by this overnight convection and last areas to see
FROPA/storms Sunday afternoon.

Sunday night...Forecast Confidence Is Medium.

The mid/upper level shortwave lifts northeast of lake Superior,
with southeast Wisconsin in the right entrance region of the upper
jet especially Sunday evening. Weaning upper level divergence and
700 mb upward motion. Southeast Wisconsin is in the entrance
region of the departing 850 mb wind max, As such the moisture
convergence is weak as the cold front moves. Still enough of a
window for thunderstorms, mainly early evening, before mid level
drying begins. Precipitable water values are still near an inch
far southeast early evening, so any thunderstorms could produce
brief heavy rains.

LONG TERM...

Monday Through Independence Day...Forecast Confidence Is Medium.

A strong, more zonal or west/southwest upper flow will extend across
the U.S. Canadian border areas. Then a weak mid/upper ridge will
develop by Independence Day Wednesday.

Very warm and more humid air will return. Instability and
increasing CAPE also return, but any forcing is weak.

Thursday Through Saturday...Forecast confidence is medium:

Models are showing a rather strong shortwave in the northern
stream jet across south central Canada, so continued with the
chance for thunderstorms. Lingered a chance into Friday south with
the moisture/instability hanging around, though chances decrease
through the day as high pressure builds in from the north.

Temperatures up near 90 once again Thursday (with heat indices
pushing 100) should cool back a few degrees Friday and Saturday,
somewhat closer to normal values for early July.

AVIATION(21Z TAFS)...

VFR this period. One round of showers/storms
expected to move into south central WI this evening before losing
steam/dissipating as it draws closer to se WI. Then expect more
storms to redevelop on Sunday around midday through late afternoon
ahead of approaching cold front. Would appear these storms may
pack a little more punch due to help from mid/upper level energy
coming more into play.

MARINE...Look for southerly winds into Sunday, but winds and
waves should remain below small craft advisory levels. The highest
waves would be toward Sheboygan and points north. Winds will
shift to the west Sunday evening in the wake of a passing weak
cold front.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 4 PM CDT Sunday for WIZ065-066-
     070>072.

     Heat Advisory until 10 PM CDT this evening for WIZ052-060.

     Excessive Heat Warning until 10 PM CDT this evening for WIZ046-
     047-051-056>059-062>064-067>069.

LM...None.
&&

Update...MBK
Tonight/Sunday and Aviation/Marine...MBK
Sunday Night through Saturday...Hentz
Hazardous weather outlook, Jun 30, 4:47 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
447 PM CDT Sat Jun 30 2018

WIZ046-047-051-052-056>060-062>072-012200-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
447 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 11 pm for much of
south central Wisconsin including Madison, Baraboo, Reedsburg and
Monroe.

An Excessive Heat Warning remains in effect for most of the area
this evening, with a Heat Advisory for Sheboygan and Ozaukee
Counties.

There is a moderate swim risk into the evening, especially for
beaches in Ozaukee and Sheboygan County. Breaking waves and
currents are expected. Stay away from dangerous areas like piers,
breakwalls, and river outlets.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The Excessive Heat Warning continues for parts of southeast
Wisconsin until 4 PM Sunday.

There is a chance for thunderstorms Sunday, with a slight risk
for severe storms for much of southern Wisconsin.

There are small chances for thunderstorms at times Tuesday
through Friday.

Heat index values could approach 100 degrees on Independence Day
and again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight into Sunday
evening.

LMZ643>646-012200-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
447 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms toward sunrise.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A Small Craft Advisory may be needed Sunday, with south to
southwest wind gusts approaching 25 knots.

There is a chance for thunderstorms Sunday, with a few severe
storms possible in the afternoon and evening.

There are small chances for thunderstorms at times Tuesday
through Friday.

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 30, 5:52 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
552 PM CDT SAT JUN 30 2018

WIZ056-302315-
Sauk-
552 PM CDT SAT JUN 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAUK COUNTY...

At 551 PM CDT, a strong thunderstorm was located over La Farge, or 12
miles east of Viroqua, moving east at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Reedsburg, La Valle and Ironton.

If this storm intensifies as it moves toward Sauk County, a Severe
Thunderstorm Warning may be issued.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4364 8997 4352 8994 4350 9019 4355 9019
      4356 9020 4355 9021 4356 9031 4364 9031
TIME...MOT...LOC 2251Z 260DEG 32KT 4358 9064

MBK
Special weather statement, Jun 30, 6:21 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
621 PM CDT SAT JUN 30 2018

WIZ056-062-067-010000-
Lafayette-Iowa-Sauk-
621 PM CDT SAT JUN 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
LAFAYETTE...IOWA AND SOUTHERN SAUK COUNTIES...

At 620 PM CDT, radar indicated strong thunderstorms located along a
line extending from 6 miles northeast of Richland Center to Farley.
Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Baraboo, Dodgeville, Mineral Point, Spring Green, Belmont, Benton,
Highland, Arena, Plain, Avoca, Orion, Linden, Cobb, Loganville,
Rewey, Blackhawk Lake Rec Area, Platte Mounds, Governor Dodge St
Park, Edmund and Leland.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Wisconsin.

LAT...LON 4320 9043 4321 9029 4317 9019 4343 9019
      4345 8967 4252 9042
TIME...MOT...LOC 2320Z 266DEG 31KT 4338 9027 4246 9099

BOXELL
Local storm report, Jun 30, 6:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
645 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     REEDSBURG-AIRPORT       43.53N 89.98W
06/30/2018  M46 MPH          SAUK               WI   AWOS

            AWOS STATION C35, REEDSBURG-AIRPORT.

&&

WOOD
Local storm report, Jun 30, 6:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
652 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     REEDSBURG               43.54N 90.00W
06/30/2018                   SAUK               WI   LAW ENFORCEMENT

            MODERATE SIZED TREE BRANCHES DOWN ON ROADS.
            TOPS OF TREES SHEARED OFF.

&&

WOOD
Local storm report, Jun 30, 6:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
653 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     4 WSW WESTFIELD         43.87N 89.56W
06/30/2018  M52 MPH          MARQUETTE          WI   TRAINED SPOTTER

&&

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:52 PM CDTSpecial Weather StatementMKXSauk23 min
Jun 30, 6:06 PM CDTSevere Thunderstorm WarningMKXSauk24 min
Jun 30, 6:21 PM CDTSpecial Weather StatementMKXIowa, Sauk39 min
Jun 30, 6:26 PM CDTSevere Thunderstorm WarningMKXSauk49 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.